Ohio, 2021Tornadoes and Damaging Wind in Ohio, October 16, 2021
October 16, 2021 · NWS PBZ · 3 events in 3 counties and zones
A lone supercell, that advanced along a cold front, formed in the early morning hours of October 16th. This cell had a history of tornadoes before tracking into eastern Ohio and western PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone supercell, that advanced along a cold front, formed in the early morning hours of October 16th. This cell had a history of tornadoes before tracking into eastern Ohio and western PA. The supercell was located near a mesoscale low and/or mesoscale vortex, which supported locally enhanced helicity. Furthermore, this cell was in an area of relatively stronger low-level instability. Surface dew points were favorable, low/mid 60s, prior to touch down and there were backed surface winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 16, 2:00 AM EST, 44 minutes earlier.
Area forecast discussion, Oct 16, 2:00 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
300 AM EDT Sat Oct 16 2021
.SYNOPSIS...
Showers and isolated thunderstorms are expected part of today as a
cold front crosses the region. Scattered showers are still possible,
mainly north of Pittsburgh, tonight and Sunday as an upper level
trough crosses. Dry weather returns by early next week under high
pressure.
&&
.NEAR TERM /THROUGH TODAY/...
Maintained categorical POPs this morning with ample deep layer
moisture, shortwave and jet supported ascent, associated with the
approach and passage of a cold front. Instability is limited across
the region, though strong shear should support a limited strong to
severe thunderstorm potential mainly across OH erly this morning.
Will monitor these trends. The isolated thunderstorm potential should
end with FROPA.
Isolated to scattered showers are expected behind the front as a
deepening upper trough crosses the Great Lakes/Ohio Valley regions. A
tightening pressure gradient and mixing behind the front should also
result in gusty W wind between 20 and 30 mph. Expect high
temperatures to be reached this morning, and then slowly fall through
the day in cold advection.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Isolated to scattered showers are expected, mainly from PIT north,
tonight and Sunday as a reinforcing trough axis crosses the Great
Lakes/Upr OH Valley regions, and some lake enhancement occurs in a
WNW boundary layer flow. Lake-850 temperature differences around 20
deg C are expected to produce this lake enhancement.
Rain chances should end Sunday night as the trough axis shifts east,
boundary layer flow backs, and sfc high pressure builds across the
region. Seasonable temperatures are expected through the period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry and gradually warmer weather is expected through mid week as a
ridge builds across the Eastern CONUS. A fast moving trough in an
amplified pattern should return shower chances Thursday and Friday as
it approaches/crosses the Upper Ohio Valley region.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
On and off showers and isolated storms are expected overnight. This
will lead to a significant drop in cigs and vis late tonight. Rain
chances will diminish during the morning, as the front pushes
eastward. However, deep cold air advection will keep cigs in the
MVFR/IFR range through the afternoon and into early evening.
.Outlook...
Chances are moderate that VFR will prevail for sites south/southwest
of PIT. Moisture from Lake Erie and cold advection under NW flow
will likely keep cigs in FKL/DUJ/BVI at low MVFR.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Oct 16, 2:05 AM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Sat Oct 16 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-170715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Sat Oct 16 2021
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Muskingum
- When
- October 16, 2:44 AM EST to 2:47 AM EST
- Where
- Muskingum County, 0.48 mi W of Chandlersville to 0.89 mi E of Chandlersville
- Rating
- EF1
- Path length
- 1.37 mi
- Path width
- 350 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.901, -81.839
Damage began near Chandlersville Rd and Coon Ridge Rd and |continued to points along Claysville Rd. The tornado grew to its |widest and strongest along Chandlersville Rd, where farm buildings|were considerably damaged, including a cement silo. Several homes|and non-residential business buildings sustained varying degrees |of roof and fascia damage, and several homes had windows blown in |or broken. Considerable damage to trees was noted, including |uproots and trunk snappage. Roof debris from farm buildings was |discovered up to a mile downwind.
The cement silo identified above was reported to have survived |the 2012 derecho. Since silos are not official Damage Indicators, |we are consulting with experts to identify the potential wind |speed leading to the indicated damage.|Estimated Maximum Wind Speed...95 mph.
Tornado, Guernsey
- When
- October 16, 2:53 AM EST to 2:54 AM EST
- Where
- Guernsey County, 3.62 mi NW of Claysville to 3.46 mi NW of Claysville
- Rating
- EF0
- Path length
- 0.31 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.964, -81.722
Damage along the brief path was most concentrated along Fritter |Rd, where partial removal of a barn roof occurred and a cinder-|block outbuilding was destroyed. Debris from the barn was spread |downwind across an adjacent field. Elsewhere, primarily low-end |tree damage was sustained. |Estimated Maximum Wind Speed...80 mph.
Thunderstorm Wind, Harrison
- When
- October 16, 3:58 AM EST
- Where
- Harrison County, 2.14 mi SSW of Archer
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.340, -81.080
A local police department reported a couple trees down on Lower Clearfork Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Pennsylvania, October 16, 2021$900,000 · EF1 · 18 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, October 16, 202149 events
- Tornado in Pennsylvania, October 16, 20211 injured · $20,000 · EF1 · 1 event
- Damaging Winds in Pennsylvania, October 16, 2021$43,000 · 52 kt wind · 4 events
- Damaging Winds in New York, October 16, 2021$33,000 · 55 kt wind · 9 events
- Damaging Winds in Vermont, October 16, 2021$20,000 · 50 kt wind · 5 events
- Damaging Winds in New York, October 16, 202160 kt wind · 10 events
- Drought in Oklahoma, October 16 to 31, 20217 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 16, 202155 kt wind · 6 events
- Damaging Winds in New York, October 16, 2021$8,000 · 50 kt wind · 5 events
- Drought in Texas, October 16 to 31, 20214 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 16, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987789, 987790, 987788.